Lake Michigan, 2021

Marine Thunderstorm Winds in Lake Michigan, August 6, 2021

August 6, 2021 · NWS LOT · 3 events in 2 counties and zones

Scattered thunderstorms moved across southern Lake Michigan during the evening of August 6th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Scattered thunderstorms moved across southern Lake Michigan during the evening of August 6th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Aug 6, 7:05 PM CST, 35 minutes earlier.

Area forecast discussion, Aug 6, 7:05 PM CST, 35 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Chicago/Romeoville, IL
805 PM CDT Fri Aug 6 2021

.UPDATE...
804 PM CDT

Thunderstorms across southeast Wisconsin gradually became more
organized late this afternoon and early this evening, establishing
a cold pool and some sustainability as they moved more south than
east. This loosely defined and small scale MCS also still has a
parent short wave trough gradually moving southeast in south
central Wisconsin. Mid-level winds and deep layer shear both
remain somewhat low with this, but ample instability and moisture
should help support some sustainability through at least 9-10 P.M.
The 00Z DVN sounding had 2,400 J/kg of mlCAPE and some portions
of the lower to mid-level profile that showed fairly steep lapse
rates. This also supports at least some sustainability, and the
potential to get isolated cells to pop toward Rockford and
Belvidere (such as has been seen in south central Wisconsin).

The initial outflow is just moving into northern Lake County and
looks like has gusts of 35 kt with it, but shortly behind it is
another surge that produced a 43 kt gust at Racine, WI. These
types of gusts will be probable especially in northern and
eastern Lake County through 9 P.M. If this can sustain itself into
Cook County, these gusts may be more confined to near the lake
front. If this were to get to the Chicago lakefront it looks like
it would be somewhere near 9:30 P.M. The potential for true severe
wind gusts still looks on the lower side, and probably would need
some stronger cores to regenerate for that.

MTF

&&

.SHORT TERM...
328 PM CDT

Through Saturday night...

Observational data has allowed convective trends to become more
apparent into this evening than earlier today, though evolution is
fairly close to the thinking from this morning. Widely scattered
thunderstorms that have developed south and southeast of an Ottawa
to downtown Chicago line will pose a threat for isolated downburst
winds and perhaps marginally severe hail from the tallest
updrafts. After a probable lull once this activity clears east in
the early evening, another round of widely scattered thunderstorms
is possible from far northeast Illinois into northwest Indiana
late this evening into the overnight, though confidence remains on
the lower side with this potential.

The center of the remnant MCV we've been tracking is centered
approximately near the I-80 corridor approaching far southwest
Chicago suburbs as of this writing. It may be augmented by
slightly higher than analyzed 25 kt 500 mb winds out of the west-
southwest near the wave center and maybe a bit higher deep layer
shear. That said, still generally sub-marginal shear for
convective organization. Modest mid-level lapse rates, mid and
upper level haze from wildfire smoke topping the fairly extensive
cloud cover over the area has probably limited destabilization
more than shown on SPC mesoanalysis. We've still seen enough,
topping out in the 1500 J/kg of MLCAPE range, with the forcing
from the remnant MCV to allow for isolated more robust updrafts
that have thus far necessitated the issuance of a few SPS.

Can't rule out a rogue severe thunderstorm, though all in all the
main threat is isolated downburst winds from the strongest storms
capable of downing small to medium sized tree limbs. Secondary
threat is hail that might briefly reach marginally severe limits
in the tallest updrafts, though lack of shear and warm/moist
profile portends likelihood of melting before larger hail could
reach the surface.

Turning ahead to later this evening, we've been watching the more
well defined wave on satellite pinwheeling over Wisconsin and not
making much southward progress in slow east-southeastward movement
of the mid-level short-wave trough. Overall activity up in
Wisconsin is on the widely scattered side as well. Therefore, as
this wave finally drops southeast later this evening while diurnal
stabilization of the boundary layer occurs, uncertain how much
coverage holds on into far northeast Illinois and then presses
southeast from there. Have noted some more robust CAM solutions
such as the NAMnest, but varies to little/no activity surviving
such as on recent HRRR runs. Given this, opted for PoPs peaking in
chance range into eastern 1/4 or so of the CWA. Would think severe
threat would be minimal at most considering unfavorable time of
night. WPC carried a level 1 marginal risk in their ERO through
tonight- thinking is that heavy downpours could cause localized
ponding on roads, but flooding threat is low unless coverage grows
more widespread than expected this afternoon-early evening and
then tonight.

Attention then turns to a possibly convectively modified short-
wave topping short-wave ridging moving over southern Minnesota
late tonight and then shifting southeast from there. If it doesn't
maintain a decent convective footprint through the night to
enhance the wind fields and forcing, we'll be looking at another
day of modest forcing with otherwise gradually rising heights.
A possible area to watch for a localized focus would be near an
expected lake breeze pushing slightly inland Saturday afternoon.

Upper 60s-lower 70s dew point and mid to locally upper 80s temps
point boundary layer environment point toward potential for
MLCAPE to reach or slightly exceed 2000 J/kg. So given little
capping there is likely eroding and convergence from the lake
breeze to aid in lift from the short-wave, could see widely
scattered storms from northeast Illinois into northwest Indiana,
with lower coverage back to the west and southwest. Marginal to
sub-marginal deep layer shear suggests similar threats to today,
mainly downburst winds and possibly isolated instance of
marginally severe hail. Activity should wind down quickly during
the evening as the wave exits southeast and boundary layer
stabilizes, for a warm and muggy overnight period.

Castro

&&

.LONG TERM...
344 PM CDT

Sunday through Friday...

The main story for the upcoming week, especially compared to the
week now ending, will be a return to hot, humid, and more unsettled
conditions.  Persistent surface ridging across the SE CONUS will
support a prolonged period of Gulf return flow, to the point where
winds locally may not veer away from southwesterly until beyond the
end of the forecast period.  Thunderstorm development in this warm
and moist low level airmass will be influenced by multiple shortwave
passages in a fairly progressive pattern aloft.  Timing will of
course need to be adjusted as the days get nearer, but the best
windows for t-storm development at this time appear to be Sunday
afternoon or evening into early Monday afternoon, and then again
later Tuesday into Thursday.

The other concern with this pattern will be high heat indices,
likely exceeding 100 degrees in some locations.  These will be
driven in large part by dewpoints well into the 70s, so even some
afternoon cloudiness or filtering of sunlight from smoke may not
suppress the very uncomfortable to borderline dangerous conditions.
Models are suggesting this could be relatively short lived if a cold
front manages to push through by the end of the week and bring
cooler and drier conditions for next weekend.

Lenning

&&

.AVIATION...
For the 00Z TAFs...

The primary aviation weather concerns during this upcoming TAF
period consist of:

* Low confidence forecast for showers and thunderstorms to impact
  the C90 TRACON and Chicago-area terminals later this evening

* Threat for some light/patchy fog at outlying airports overnight
  (mainly DPA and RFD)

* Additional low chances for showers and thunderstorms late
  Saturday morning and again in the afternoon near the lake breeze

* Low chance (~30%) for the lake breeze moving through MDW and GYY
  Saturday afternoon

Initial batch of showers and storms continues to push east of the
region into northern Indiana which will result in a lull in
activity across the C90 airspace for the next few hours. Main
feature of note is the complex of thunderstorms across southeast
Wisconsin which has recently shown some southeastward impetus
towards the state line. There is considerable uncertainty
regarding how far south this feature pushes, but trends suggest
convection will likely breach the northern fringes of the C90
boundary through the next 2 hours or so. Confidence in lightning
persisting all the way to the Chicago-area terminals is lower, and
at this time still too low to justify a VCTS or prevailing/TEMPO
mentions. With the 00z offering, have added a TEMPO group for a
northeast wind shift (which times out into ORD/MDW towards about
3z, perhaps a bit sooner) and a mention of VCSH to account for
precipitation entering the local area. We'll continue to keep an
eye on trends and offer amendments for TS if trends suggest the
likelihood increases.

Otherwise, southwest winds will prevail through the forecast
period, except perhaps at GYY and MDW where there is a low chance
(~30%) that the lake breeze pushes through tomorrow afternoon.
Some patchy BR will be possible (pending convective evolution this
evening) at outlying airports.

While the remainder of the TAFs are precipitation-free, there
appear to be two windows with a non-zero potential for convection:
late morning Saturday (perhaps 16-19z) and again later in the
afternoon (21-01z). Both of these chances are too low to warrant a
formal mention in the TAFs at this time, however.

Carlaw

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...None.
LM...None.
&&

Visit us at weather.gov/chicago

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSChicago
www.twitter.com/NWSChicago
www.youtube.com/NWSChicago
Hazardous weather outlook, Aug 6, 5:50 PM CST, 1 hour 50 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
650 PM CDT Fri Aug 6 2021

ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-080000-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
650 PM CDT Fri Aug 6 2021 /750 PM EDT Fri Aug 6 2021/

This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.

.DAY ONE...Tonight.

Weather hazards expected...

  Limited Thunderstorm Risk...with an associated:
     Limited hail risk...up to nickel size.
     Limited damaging wind risk...up to 50 to 60 mph.
  Limited Flooding Risk.

DISCUSSION...

Thunderstorms in southeast Wisconsin early this evening may move
into northeast Illinois and northern parts of north central
Illinois during the mid to late evening. A few of these storms
could produce gusty winds and small hail, as well as locally heavy
downpours.

Elsewhere, a spotty storm or two is possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Saturday...
  Limited Severe Thunderstorm Risk.
Sunday...
  Limited Severe Thunderstorm Risk.
  Limited Flooding Risk.
  Limited Excessive Heat Risk.
Monday...
  Elevated Thunderstorm Risk.
  Limited Excessive Heat Risk.
Tuesday and Wednesday...
  Limited Thunderstorm Risk.
  Limited Excessive Heat Risk.
Thursday...
  Limited Thunderstorm Risk.

DISCUSSION:

Additional thunderstorm chances exist over the weekend into next
week. The potential for more organized storms exists late Sunday
into Sunday night.

Heat and humidity will be increasing this weekend into next week
with heat indices over 100 degrees possible for some locations
during the afternoons.

.SPOTTER INFORMATION STATEMENT...

  Reports of any thunderstorm impacts later this evening, if they
  occur, will be appreciated.

GENERAL STORM MOTION OF THE DAY:

  Moving toward the east southeast at 25 to 30 mph.

LMZ740>745-080000-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
650 PM CDT Fri Aug 6 2021

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...Tonight.

Weather hazards expected...

  Limited Thunderstorm Risk...with an associated:
     Limited hail risk...up to nickel size.
     Limited thunderstorm wind gust risk...up to 40 to 50 knots.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Saturday...
  Limited Severe Thunderstorm Risk.
Sunday...
  Limited Thunderstorm Risk.
Monday...
  Elevated Thunderstorm Risk.
Tuesday through Thursday...
  Limited Thunderstorm Risk.

MTF

Visit us at http://weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

In the hours before

Special weather statement, Aug 6, 3:06 PM CST, 4 hours 34 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville
406 PM CDT Fri Aug 6 2021

ILZ104-105-062145-
Southern Cook IL-Central Cook IL-
406 PM CDT Fri Aug 6 2021

...A strong thunderstorm will impact portions of southeastern Cook
County through 445 PM CDT...

At 406 PM CDT, Doppler radar was tracking a strong thunderstorm over
Crestwood, or over Alsip, moving northeast at 25 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Chicago, Orland Park, Tinley Park, Oak Lawn, Calumet City, Englewood,
South Shore, Roseland, Chicago Lawn, Oak Forest, Harvey, Blue Island,
Dolton, Homewood, Alsip, Chatham, Auburn Gresham, Ashburn, Hyde Park
and South Holland.

Including the following interstates...
 I-57 between mile markers 344 and 358.
 I-80 between mile markers 152 and 155.
 I-90 between mile markers 101 and 107.
 I-94 between mile markers 58 and 71.
 I-294 between mile markers 58 and 71.

This includes...  University of Chicago, Windy City Thunderbolts
Baseball, South Suburban College, and Museum of Science and Industry.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4154 8773 4163 8783 4183 8760 4180 8758
      4178 8757 4178 8756 4176 8756 4176 8754
      4174 8754 4174 8753 4165 8753
TIME...MOT...LOC 2106Z 225DEG 22KT 4164 8773

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Petr
Special weather statement, Aug 6, 3:18 PM CST, 4 hours 22 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville
418 PM CDT Fri Aug 6 2021

ILZ023-INZ001-062200-
Kankakee IL-Lake IN-
418 PM CDT Fri Aug 6 2021

...A strong thunderstorm will impact portions of northeastern
Kankakee and southern Lake Counties through 500 PM CDT...

At 418 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lowell, moving northeast at 20 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Crown Point, Cedar Lake, Lowell, Winfield, Lake Dalecarlia and
Schneider.

Including the following interstate...
 Indiana I-65 between mile markers 236 and 249.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4116 8757 4125 8763 4130 8755 4130 8753
      4131 8753 4143 8732 4131 8722 4125 8722
TIME...MOT...LOC 2118Z 241DEG 17KT 4128 8749

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Petr
Local storm report, Aug 6, 3:43 PM CST, 3 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
443 PM CDT FRI AUG 6 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0407 PM     HAIL             2 NW OAK FOREST         41.63N 87.77W
08/06/2021  E0.75 INCH       COOK               IL   PUBLIC

            PHOTO OF PENNY SIZED HAIL SHARED ON SOCIAL
            MEDIA. TIME AND LOCATION ESTIMATED BASED ON
            RADAR.

&&

LBC
Special weather statement, Aug 6, 4:01 PM CST, 3 hours 39 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville
501 PM CDT Fri Aug 6 2021

INZ002-011-062230-
Porter IN-Jasper IN-
501 PM CDT Fri Aug 6 2021

...Strong thunderstorms will impact portions of Porter and northern
Jasper Counties through 530 PM CDT...

At 501 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Beverly Shores to near Valparaiso to near
DeMotte. Movement was east at 25 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Valparaiso, Chesterton, DeMotte, Hebron, Porter, Kouts, Town of
Pines, Beverly Shores, Dunns Bridge, Boone Grove and Malden.

Including the following interstates...
 Indiana I-90 between mile markers 30 and 37.
 Indiana I-94 between mile markers 25 and 32.

This includes...  Valparaiso University, Indiana Dunes State Park,
and Porter County Fairgrounds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4120 8728 4122 8727 4124 8722 4129 8722
      4142 8710 4166 8706 4171 8693 4122 8693
TIME...MOT...LOC 2201Z 247DEG 23KT 4166 8698 4144 8699 4126 8714

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Petr
Special weather statement, Aug 6, 4:30 PM CST, 3 hours 10 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville
530 PM CDT Fri Aug 6 2021

INZ002-011-062300-
Porter IN-Jasper IN-
530 PM CDT Fri Aug 6 2021

...A strong thunderstorm will impact portions of southeastern Porter
and northeastern Jasper Counties through 600 PM CDT...

At 529 PM CDT, Doppler radar was tracking a strong thunderstorm near
Wheatfield, moving east at 20 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Wheatfield, Kouts and Dunns Bridge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4119 8708 4124 8709 4133 8704 4137 8693
      4117 8693
TIME...MOT...LOC 2229Z 264DEG 16KT 4125 8700

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Petr
Local storm report, Aug 6, 4:58 PM CST, 2 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
558 PM CDT FRI AUG 6 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     TSTM WND DMG     4 N WHEATFIELD          41.25N 87.06W
08/06/2021                   JASPER             IN   TRAINED SPOTTER

            ONE SNAPPED TREE AND SOME OTHERS WITH
            BRANCHES DOWN, 3-4 INCH DIAMETER.

&&

EL

The radar

The Chicago radar (KLOT), 69 km away, was scanning. The volume nearest the first event began at 01:41 UTC.

Open the radar archive at this moment

Event by event

3 marine thunderstorm wind. Local standard time, as filed.

Marine Thunderstorm Wind, Winthrop Harbor to Wilmette Harbor Il

When
August 6, 7:40 PM CST
Where
Winthrop Harbor to Wilmette Harbor Il forecast zone, Wilmette Buoy
Measured
37 kt (43 mph) measured gust
Reported by
Buoy
Coordinates
42.140, -87.660

Marine Thunderstorm Wind, Wilmette Harbor to Northerly Island Il

When
August 6, 8:04 PM CST
Where
Wilmette Harbor to Northerly Island Il forecast zone, 0.76 mi NE of Montrose Harbor
Measured
38 kt (44 mph) measured gust
Reported by
Mesonet
Coordinates
41.969, -87.631

A wind gust to 38 knots was measured at the Montrose Harbor Light.

Marine Thunderstorm Wind, Wilmette Harbor to Northerly Island Il

When
August 6, 8:14 PM CST to 8:16 PM CST
Where
Wilmette Harbor to Northerly Island Il forecast zone, Harrison-Dever Crib
Measured
37 kt (43 mph) measured gust
Reported by
C-MAN Station
Coordinates
41.920, -87.570

What these are

Marine Thunderstorm Wind
Thunderstorm winds of 34 knots or more over coastal or lake waters.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Lake Michigan in 2021Every state in 2021This day in weather history

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 972778, 972779, 972776.